Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Attention Deficit Hyperactivity Disorder

Sexual Problems and Adderal

08/15/2007

Question:

I have had extreme difficulty reaching orgasm with my partner, and I wonder if this could be caused by Adderal. I have been on it for years now but never had this problem before. Is this a common side effect from the medication?

Answer:

Not only would this be a very unusual side effect, I know of no side effects from stimulant medications (such as Adderall) that suddenly happen after taking the same medication for years.

On the other hand, any medication may cause situations that make a side effect more likely. An example might be someone who has no heart palpitations (abnormal, strong pounding) on Adderall for years, then starts drinking coffee for the first time and has fierce and frequent palpitations but finds that they go away if she stops either the coffee or the Adderall. What "caused" the palpitations? Both, but the caffeine was the problem because it was unnecessary and did not help her nearly as much as the medication, so she should stop it.

I doubt that is the case with your sexual concerns since, again, it would be so rare. In fact, I have known no women who have had orgasm problems from stimulants and only three or four men who had erectile problems related to Adderall. The men's problems may have been anxiety or awareness driven, not chemically modified by the drug, I can't be sure. Plus, two stayed on the medication, used other medication to help with erection, and had no problems with orgasms.

I encourage you to think about what else is different in your life, then discuss with your family doctor or gynecologist. I know it can be hard to bring up face to face but it's too important a part of life not to try.

I wish you the best.

For more information:

Go to the Attention Deficit Hyperactivity Disorder health topic, where you can:

Response by:

Susan Louisa Montauk, MD
Formerly Professor of Family Medicine
University of Cincinnati